Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 4, 2018, 3:45 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 3:45 PM EDT (19:45 UTC)
- Expired
- May 4, 2018, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:20 PM EDT | TSTM WND DMG | 1 N Clover, PA | TREES DOWN |
| May 4, 4:20 PM EDT | TSTM WND DMG | Fayette, PA | TREE AND POWER LINES DOWN |
| May 4, 4:20 PM EDT | TSTM WND GST 57 | 1 E Millbrook, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS51 KPBZ 041945
SVRPBZ
PAC019-073-085-042030-
/O.NEW.KPBZ.SV.W.0009.180504T1945Z-180504T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
345 PM EDT FRI MAY 4 2018
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southern Mercer County in northwestern Pennsylvania...
Lawrence County in western Pennsylvania...
Northwestern Butler County in west central Pennsylvania...
* Until 430 PM EDT.
* At 345 PM EDT, severe thunderstorms were located along a line
extending from Warren to 9 miles northeast of Sebring to near
Hartville, moving east at 70 mph.
HAZARD...Wind gusts to 70 mph.
SOURCE...Radar.
IMPACT...Trees snapped and uprooted. Power outages can be
expected.
* Locations impacted include...
New Castle... Hermitage...
Sharon... Grove City...
Farrell... Slippery Rock...
New Wilmington... Oakwood...
New Castle Northwest... Mercer...
Pulaski... Bessemer...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 70 and 92.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4117 8000 4117 7987 4095 8001 4092 8052
4122 8052 4126 8000
TIME...MOT...LOC 1945Z 255DEG 62KT 4123 8081 4105 8095 4092 8131
HAIL...<.75IN
WIND...70MPH
$$1 follow-up statement
404
WWUS51 KPBZ 042002
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
402 PM EDT FRI MAY 4 2018
PAC019-073-085-042030-
/O.CON.KPBZ.SV.W.0009.000000T0000Z-180504T2030Z/
Mercer PA-Lawrence PA-Butler PA-
402 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN MERCER...LAWRENCE AND NORTHWESTERN BUTLER COUNTIES...
At 402 PM EDT, severe thunderstorms were located along a line
extending from Farrell to Youngstown to near Salem, moving east at 45
mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
New Castle... Hermitage...
Sharon... Grove City...
Farrell... Slippery Rock...
New Wilmington... Oakwood...
New Castle Northwest... Mercer...
Pulaski... Bessemer...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 70 and 92.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4117 8000 4117 7987 4095 8001 4092 8052
4122 8052 4126 8000
TIME...MOT...LOC 2002Z 259DEG 39KT 4121 8052 4110 8067 4098 8087
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:41 PM EDT, 4 minutes earlier.
Area forecast discussion, May 4, 3:41 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 341 PM EDT Fri May 4 2018 .SYNOPSIS... The passage of a cold front will bring showers and thunderstorms to all locations this afternoon and evening. The front will linger through the weekend, keeping a chance of rain in the forecast primarily to the south and east of Pittsburgh. && .NEAR TERM /THROUGH SATURDAY/... Updated to add severe thunderstorm watch for most of the area. An 18Z special PIT sounding is also available. Previous...A cold front currently across Michigan and western Ohio will move east through the afternoon and evening, bringing showers and thunderstorms to all locations. The line should approach northwestern portions of the forecast area by 3-4pm, cross the Pittsburgh metro area between 5-7pm, and cross the southeastern ridges after sunset. The primary threat from any storms will be damaging winds and brief downpours, although widespread precipitation amounts are not expected to be more than a quarter inch. Any thunderstorms should be done by midnight, with nearly all precipitation southeast of the region by that time. While the front will make some additional southeastward progress, a wave of low pressure will develop along the front, bringing moisture and additional showers back into the southeastern portion of the forecast area. Have gone with a slight chance of showers primarily south and east of Pittsburgh, with likely showers southeast of Morgantown. The cold front will bring cooler temperatures, but highs should still be in the upper 60s and 70s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Low pressure tracking along the front will continue to move northeast Saturday night into Sunday, continuing to bring showers to the higher elevations. Another cold front is forecast to move from northwest to southeast Sunday into Sunday night, and this will bring another chance of showers to all locations. While an isolated shower will be possible in the ridges Monday morning, the front will be clear of the area. Highs will be near 70 on Sunday and in the 60s on Monday. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Drier conditions are then expected through at least the first half of the work week as high pressure regains control. A warming trend is expected through the week. The next system looks to be on Thursday bringing the next chance for rain. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A line of thunderstorms with gusty wind and MVFR/local IFR restrictions is expected to affect most terminals this aftn/eve with the approach and passage of a cold front. Ahead of the front, a tight pressure gradient and mixing should maintain SW wind gusts to around 30 kt. A WSHFT to NW after FROPA is expected this evening, with wind diminishing overnight with VFR conditions under building high pressure. OUTLOOK... Restrictions are possible again with Sat night/Sun low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 4, 3:14 PM EDT, 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 314 PM EDT Fri May 4 2018 MDZ001-WVZ012-021-509>514-051915- Garrett-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 314 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-051915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- 314 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 4, 3:02 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
302 PM EDT FRI MAY 4 2018
OHZ041-PAZ007-013-014-020-041930-
Columbiana-Butler-Lawrence-Mercer-Beaver-
302 PM EDT FRI MAY 4 2018
...THUNDERSTORMs CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN COLUMBIANA...MERCER...NORTHERN BEAVER...LAWRENCE AND
NORTHWESTERN BUTLER COUNTIES...
At 259 PM EDT, the leading edge of thunderstorms was located near
Leavittsburg, or 8 miles northwest of Warren, moving northeast at 55
mph.
A Severe Thunderstorm Watch is in effect. Wind gusts of 60 to 70
mph are possible as these storms move into the area during the
60 to 90 minutes.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 16.
Interstate 79 in Pennsylvania between mile markers 59 and 109.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8001 4080 8001 4075 8109 4090 8109
4090 8090 4093 8089 4093 8082 4090 8082
4090 8052 4149 8052
TIME...MOT...LOC 1859Z 246DEG 46KT 4129 8096Special weather statement, May 4, 3:41 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
341 PM EDT FRI MAY 4 2018
OHZ039-040-048-049-057>059-068-042045-
Guernsey-Noble-Tuscarawas-Coshocton-Harrison-Muskingum-Belmont-
Carroll-
341 PM EDT FRI MAY 4 2018
...A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF
PRODUCING GUSTY WIND WILL AFFECT WESTERN
HARRISON...GUERNSEY...COSHOCTON...MUSKINGUM...WESTERN
CARROLL...NORTHWESTERN BELMONT...TUSCARAWAS AND NORTHEASTERN NOBLE
COUNTIES...
At 339 PM EDT, a cluster of showers and isolated thunderstorms was
centered near Coshocton, moving east at 60 mph.
Wind gusts up to 55 mph are possible with this cluster of showers
and storms. Strengthening is likely and a severe thunderstorm watch
is in effect.
Locations impacted include...
Zanesville... New Philadelphia...
Dover... Coshocton...
Cambridge... Uhrichsville...
Barnesville... Carrollton...
Freeport... Newcomerstown...
Dennison... Strasburg...
This includes the following highways...
Interstate 70 in Ohio between mile markers 145 and 208.
Interstate 77 in Ohio between mile markers 37 and 94.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8220 4023 8218 4025 8220 4045 8219
4044 8168 4063 8167 4065 8147 4067 8146
4066 8144 4065 8144 4065 8124 4072 8124
4073 8111 3995 8103 3984 8217 3991 8216
3991 8221 3995 8221
TIME...MOT...LOC 1939Z 255DEG 51KT 4020 8183The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:02 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer | 28 min |
| May 4, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 41 min |
| May 4, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 50 min |
| May 4, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 34 min |
| May 4, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 24 min |
| May 4, 5:37 PM EDT | Special Weather Statement | PBZ | Washington | 53 min |
| May 4, 5:51 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 54 min |
| May 4, 6:43 PM EDT | Special Weather Statement | PBZ | Fayette, Greene, Washington, Westmoreland | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.